Are you experiencing headaches and dizziness after starting a probiotic regimen? While probiotics are praised for their numerous health benefits, some individuals may experience adverse effects, including headaches and dizziness.
In this article, we will explore whether probiotics can indeed cause these symptoms and if there are any underlying factors behind their occurrence. So, if you’re curious about the potential connection between probiotics and headaches or dizziness, let’s dive in.
Can probiotics give you headaches and make you feel dizzy?
Yes, headache and dizziness are one of the reported side effects of probiotics.
But, the good news is that these side effects are extremely uncommon and rarely severe or long-lasting enough to hinder a person’s daily functioning. Furthermore, the probiotic itself may not be the direct cause of your headache and dizziness.
6 Reasons For Headaches And Dizziness After Probiotics
Reason 1# Release of biogenic amines (e.g. histamine)
Probiotics are commonly found in fermented dairy products like kefir or yogurt. These products often contain bacterial strains like Lactobacillus helveticus, L. buchneri, L. hilgardii, and Streptococcus thermophilus that have the ability to produce histamine during the fermentation process. Histamine, a biogenic amine, is a chemical messenger in the brain that can affect blood flow to the central nervous system. This release of biogenic amines within the gut could potentially lead to headaches.
Reason 2# You have small intestinal bacterial overgrowth (SIBO)
SIBO, or small intestinal bacterial overgrowth, is a condition characterized by an excessive growth of bacteria in the small intestine. The symptoms of SIBO can be diverse and include not only gastrointestinal issues like abdominal pain, excessive gas, nausea, and vomiting but also non-specific neurological symptoms such as brain fog and headaches.
Studies have shown that probiotics can have both positive and negative effects on SIBO patients. While some individuals may benefit from probiotics, others may experience adverse reactions that worsen their symptoms.
In fact, one study discovered that taking probiotics could lead to side effects like brain fogginess in patients with SIBO. Symptoms improved with antibiotics and stopping probiotics.
Reason 3# CFU count
While a higher CFU count can provide more beneficial bacteria for your gut, it may also lead to potential side effects like headaches. This is especially true for individuals who are new to taking probiotics or those with an unhealthy gut microbiome.
One possible explanation for this is the increase in amine levels that can occur with high doses of probiotics.
Furthermore, the introduction of a large number of CFUs within the probiotic can displace preexisting gut bacteria, increasing the likelihood of experiencing a Herxheimer reaction. This reaction is one of the reasons behind potential side effects associated with probiotic usage.
Reason 4# Herxheimer-like reaction
Headache and dizziness you are experiencing could be a result of a Herxheimer reaction. A Herxheimer reaction, also known as a “Herx” or “die-off” reaction, occurs when crowding your microbiome with new probiotic strains kills off pathogenic microbes, and toxic metabolites released from dying organisms trigger various symptoms, including dizziness, headache, muscle and joint pain, and even chills and fever.
While there is no scientific evidence that definitively links probiotics to this reaction, it is important to consider all possibilities when trying to identify the cause of your symptoms. So, if you have recently started taking new probiotic strains or have increased your dosage, it may be worth discussing the possibility of a Herxheimer reaction with your doctor.
Reason 5# Triggered by Another Side Effect (such as Diarrhea)
It is also possible that your headache and dizziness are a result of another adverse reaction caused by the probiotic you are taking, such as diarrhea, rather than the probiotic itself. In cases where you experience persistent diarrhea, it is possible that the loss of electrolytes and resulting dehydration may be responsible for triggering your headache and lightheadedness.
Reason 6# It may not be a real side effect of probiotic use
Are you familiar with the concept of the ‘placebo effect’? This occurs when individuals notice a decrease in symptoms simply because they believe that the pill or treatment they have taken is effective. Similar to how positive thinking can be beneficial, negative thinking can have detrimental effects. Interestingly, there is also a phenomenon known as the “nocebo” effect. The nocebo effect arises when a person holds negative beliefs about a particular treatment, leading to unwanted side effects or negative results. Symptoms associated with the nocebo effect encompass fatigue, nausea, headaches, and dizziness.
What To Do To Stop Headaches And Dizziness from Probiotics?
Now that you understand some of the reasons behind probiotic-induced headaches and dizziness, let’s explore some practical tips for managing these side effects effectively.
Adjusting your probiotic dosage
If you’re experiencing headaches and dizziness after starting a probiotic regimen, it may be beneficial to adjust your dosage. Start with a lower dose and gradually increase it over time to allow your body to adapt. This gradual introduction of probiotics gives your gut microbiome a chance to adjust without overwhelming the system.
Different probiotic strains offer varying health benefits and may have different side effect profiles. If you’re prone to headaches and dizziness, opt for strains that are less likely to produce histamine. Lactobacillus rhamnosus and Bifidobacterium longum are examples of strains known for their low histamine production.
It’s crucial to drink plenty of water throughout the day to stay hydrated and flush out any toxins released during the probiotic treatment. Proper hydration can help alleviate headaches and dizziness.
Seeking professional advice for severe side effects
While most probiotic side effects are mild and resolve on their own, some individuals may experience severe or persistent symptoms. If you’re experiencing intense headaches, severe dizziness, or any other concerning side effects, it’s crucial to seek medical advice. A healthcare professional can help determine if the symptoms are related to probiotics or if there may be underlying conditions that need further investigation.
How Long Do Side Effects (headache and dizziness) From Probiotics Last?
The duration of side effects can vary, depending on what actually caused it to happen. Therefore, it is crucial to address them promptly. As a general rule, they are likely to last for just a few days.
Following the recommendations I provided earlier may help improve your symptoms more rapidly. However, if you notice that the unpleasant side effects do not start to diminish within the first couple of weeks, it would be wise to consult your doctor for further evaluation and guidance.
The Bottom Line
In conclusion, probiotics can offer numerous health benefits, but it’s important to be aware of potential side effects like headaches and dizziness. By understanding the causes of these symptoms and implementing strategies to manage them, you can have a positive and symptom-free probiotic experience. Adjusting your dosage, proper strain selection, staying hydrated, and gradually incorporating probiotics into your diet are effective ways to minimize side effects. Last but not least, professional guidance is always recommended when in doubt.